Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 78, NWS La Crosse, WI

July 13, 2018Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 13, 2018, 6:25 PM CDT for Grant County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2018, 6:25 PM CDT (23:25 UTC)
Expired
Jul 13, 2018, 7:00 PM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Grant County, WI

The radar

The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WUUS53 KARX 132325
SVRARX
WIC043-140000-
/O.NEW.KARX.SV.W.0078.180713T2325Z-180714T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
625 PM CDT FRI JUL 13 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Grant County in southwestern Wisconsin...

* Until 700 PM CDT.

* At 625 PM CDT, severe thunderstorms were located along a line
  extending from near Platteville to East Dubuque, moving east at 30
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Platteville around 635 PM CDT.
  Hazel Green around 645 PM CDT.
  Cuba City around 650 PM CDT.

Other locations impacted by these severe thunderstorms include
Georgetown, Ellenboro, Kieler, Lock And Dam 11 and Sandy Hook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4254 9064 4257 9066 4259 9069 4279 9062
      4283 9043 4251 9042 4251 9064
TIME...MOT...LOC 2325Z 266DEG 28KT 4277 9058 4250 9066 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
4 follow-up statements
535 
WWUS53 KARX 132335
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
635 PM CDT FRI JUL 13 2018

WIC043-140000-
/O.CON.KARX.SV.W.0078.000000T0000Z-180714T0000Z/
Grant WI-
635 PM CDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...

At 633 PM CDT, severe thunderstorms were located along a line
extending from near Platteville to near East Dubuque, moving east at
30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Platteville around 640 PM CDT.
  Hazel Green and Cuba City around 650 PM CDT.

Other locations impacted by these severe thunderstorms include
Georgetown, Kieler, Lock And Dam 11, Sandy Hook and Cornelia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4254 9064 4257 9066 4259 9069 4272 9064
      4272 9043 4251 9042 4251 9064
TIME...MOT...LOC 2333Z 266DEG 28KT 4277 9051 4250 9059 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
598 
WWUS53 KARX 132342
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
642 PM CDT FRI JUL 13 2018

WIC043-140000-
/O.CON.KARX.SV.W.0078.000000T0000Z-180714T0000Z/
Grant WI-
642 PM CDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...

At 642 PM CDT, severe thunderstorms were located along a line
extending from near Platteville to near Menominee, moving east at 30
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
southeastern Grant County, including the following locations...
Georgetown, Kieler, Sandy Hook, Cornelia and Louisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4272 9057 4272 9043 4251 9042 4251 9064
TIME...MOT...LOC 2342Z 266DEG 28KT 4278 9041 4251 9049 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
230 
WWUS53 KARX 132347
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
647 PM CDT FRI JUL 13 2018

WIC043-140000-
/O.CON.KARX.SV.W.0078.000000T0000Z-180714T0000Z/
Grant WI-
647 PM CDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...

At 646 PM CDT, severe thunderstorms were located along a line
extending from near Belmont to Hazel Green, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
southeastern Grant County, including the following locations...
Georgetown, Platteville Airport, Sinsinawa and Big Patch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4272 9049 4272 9043 4251 9042 4251 9057
TIME...MOT...LOC 2346Z 266DEG 28KT 4278 9037 4251 9045 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
795 
WWUS53 KARX 132356
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
656 PM CDT FRI JUL 13 2018

WIC043-140005-
/O.EXP.KARX.SV.W.0078.000000T0000Z-180714T0000Z/
Grant WI-
656 PM CDT FRI JUL 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY WILL
EXPIRE AT 700 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4272 9049 4272 9043 4251 9042 4251 9057
TIME...MOT...LOC 2355Z 266DEG 28KT 4278 9027 4252 9035 

$$

Baumgardt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:50 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 13, 2:50 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
250 PM CDT Fri Jul 13 2018

.SHORT TERM...(This evening through Saturday)
Issued at 249 PM CDT Fri Jul 13 2018

At 2 PM, watching a thunderstorm bow (associated with a mesoscale
convective vortex moving out of northwest Iowa) over north-
central Iowa. While there has been several Severe Thunderstorm
Warnings issued with bow, there has not been any reports of severe
weather at this time. This bow is expected to continue to move
northeast through our area this afternoon and early evening. ML
CAPES are currently in the 1 to 2K J/kg along and south of
Interstate 90 and they are expected to climb into the 1500 to 3000
J/kg range later on this afternoon. The effective shear is
favorable for marginal supercells to develop along Interstate 90
through mid afternoon and then it moves off to the east.
Meanwhile, the 0-3 km shear will remain in the 25 to 30 knot range
along and south of Interstate 90. Due to this, storms should be
mainly linear in nature. Bowing segments will be of greatest
concern along the line for damaging winds. In addition, there
could be some large hail with the initial development. The 0-1 km
shear looks a little weak for tornadoes. However, it is a bit
concerning seeing an easterly flow near the Interstate 90
corridor. Fortunately, the wind speeds are not that strong. Just
something to watch this afternoon. Speaking of watches, SPC is
currently monitoring the area for a watch. It continues to look
like the severe weather threat will quickly wane by 14.01z.

With precipitable water values running into the 2 to 2.3 inches
and warm cloud layer depths around 4 km through this evening, any
showers and storms will be highly efficient rain producers. As a
result, we will have to watch for the potential of localized
flooding with any training cells this afternoon and early evening.

.LONG TERM...(Saturday night through Friday)
Issued at 249 PM CDT Fri Jul 13 2018

On Sunday night and Monday, a longwave trough will move southeast
through area. The greatest lift associated with this wave will be
remain across Ontario, northern Minnesota, and Upper Michigan. The
associated cold front with this system will move the area on
Sunday night. With ML CAPES running in the 1 to 2K J/kg range and
weak 0-3 km and 0-6km shear, the severe chances look to be
marginal.

From Wednesday afternoon into Friday, another longwave trough will
move slowly east through the region. This will bring another round
of showers and storms to the area. With ML CAPES running up to 1K
J/kg range and weak 0-3 km and 0-6km shear, not anticipating any
severe weather with this system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Jul 13 2018

A line of storms is expected to initially develop across northeast
Iowa, southeast Minnesota, and north of Interstate 90 in western
Wisconsin somewhere 13.18z and 13.20z and then move southeast
through the region. At this time the best chance of thunderstorms
for KRST will be from 13.19z through 13.22z and at KLSE from
13.20z through 14.01z.

There is some hints in the models that the ceilings may become
MVFR toward sunrise at the TAF sites. Confidence was not high
enough to include them at KRST, but did include it for KLSE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
Hazardous weather outlook, Jul 13, 11:25 AM CDT, 7 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1125 AM CDT Fri Jul 13 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1125 AM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon into early this evening.
Some of the storms may become severe with damaging winds and
locally heavy rainfall, mainly along and south of Interstate 90.
The main timeframe for severe storms will be between 1 PM and 8
PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are possible this weekend. Severe
weather is not expected at this time. Additional thunderstorms
are possible Wednesday into Thursday. It is too early to determine
the severe threat for any thunderstorms later next week.

.SPOTTER INFORMATION STATEMENT...

Localized spotter activation may be needed between 1 PM and 8 PM
over portions of northeast Iowa and southwest Wisconsin.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

In the hours before

Local storm report, Jul 13, 5:25 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     NON-TSTM WND GST PRAIRIE DU CHIEN  AIRPO 43.02N 91.12W
07/13/2018  M52 MPH          CRAWFORD           WI   AWOS

            AWOS STATION PDC, PRAIRIE DU CHIEN AIRPORT.

&&
Local storm report, Jul 13, 5:25 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     PRAIRIE DU CHIEN  AIRPO 43.02N 91.12W
07/13/2018  M52 MPH          CRAWFORD           WI   AWOS

            AWOS STATION PDC, PRAIRIE DU CHIEN AIRPORT.

&&
Special weather statement, Jul 13, 5:49 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
549 PM CDT FRI JUL 13 2018

MNZ096-WIZ041-053-132315-
Houston-Vernon-La Crosse-
549 PM CDT FRI JUL 13 2018

...A AREA OF STRONG THUNDERSTORMS MOVING TOWARD THE GREATER LA
CROSSE LA CRESCENT AND STODDARD AREAS...

At 546 PM CDT, radar indicated weakening but strong thunderstorms
were located along a line extending from near Hokah to near
Stoddard. Movement was northeast at 25 mph.

Southwest winds of 30 to 40 mph are expected as these storms move
in through 7 pm.

Locations impacted include... La Crosse, La Crescent, Onalaska,
West Salem, Bangor, Stoddard, Coon Valley, Hokah, Brownsville,
and French Island.

This will likely affect those outdoors at Country Boom.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4371 9092 4363 9109 4372 9154 4385 9138
      4385 9128 4387 9131 4389 9132 4391 9130
      4392 9091
TIME...MOT...LOC 2246Z 233DEG 24KT 4374 9143 4364 9114

Baumgardt
Local storm report, Jul 13, 5:52 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
552 PM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       NEW HAMPTON             43.06N 92.32W
07/13/2018  M3.12 INCH       CHICKASAW          IA   MESONET

            MESONET STATION NHMPT, NEW HAMPTON. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 3
            HOURS.

0520 PM     HEAVY RAIN       2 N IONIA               43.07N 92.46W
07/13/2018  M3.32 INCH       CHICKASAW          IA   MESONET

            MESONET STATION RNHI4, 2 N IONIA. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 3
            HOURS.

0520 PM     HEAVY RAIN       5 NW FRANKVILLE         43.25N 91.70W
07/13/2018  M4.49 INCH       WINNESHIEK         IA   MESONET

            MESONET STATION RDCI4, 5 NW FRANKVILLE. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 3
            HOURS.

&&
Local storm report, Jul 13, 6:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
608 PM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     4 SSE BOAZ              43.27N 90.50W
07/13/2018                   RICHLAND           WI   AMATEUR RADIO

            TREE DOWN ALONG TOWN HALL ROAD EAST OF
            COUNTY ROAD E.

&&
Local storm report, Jul 13, 6:10 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
610 PM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     LANCASTER               42.85N 90.71W
07/13/2018                   GRANT              WI   EMERGENCY MNGR

            TREE LIMBS DOWN. WINDS ESTIMATED AT 45 MPH.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:29 PM CDTSpecial Weather StatementARXClark, Taylor91 min
Jul 12, 7:38 PM CDTSevere Thunderstorm WarningARXBuffalo, Clark, Jackson, Trempealeau52 min
Jul 12, 7:43 PM CDTSevere Thunderstorm WarningARXClark, Taylor62 min
Jul 12, 8:32 PM CDTSevere Thunderstorm WarningARXClark, Jackson, La Crosse, Monroe, Trempealeau43 min
Jul 12, 8:39 PM CDTSevere Thunderstorm WarningARXClark, Taylor36 min
Jul 12, 8:49 PM CDTSevere Thunderstorm WarningARXBuffalo41 min
Jul 12, 10:30 PM CDTAreal Flood AdvisoryARXLa Crosse3 hr
Jul 13, 3:24 AM CDTSpecial Weather StatementARXBuffalo, Trempealeau66 min
Jul 13, 8:52 AM CDTSpecial Weather StatementARXLa Crosse, Vernon38 min
Jul 13, 9:24 AM CDTSpecial Weather StatementARXJuneau36 min
Jul 13, 5:08 PM CDTSpecial Weather StatementARXCrawford, Grant, Vernon112 min
Jul 13, 5:29 PM CDTSevere Thunderstorm WarningARXCrawford, Grant, Richland61 min
Jul 13, 5:49 PM CDTSpecial Weather StatementARXLa Crosse26 min
Jul 13, 6:16 PM CDTAreal Flood AdvisoryARXGrant119 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.